Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Why do I have a persistent bitter, metallic taste in mouth with white, furry tongue ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
I've got a persistent bitter, metallic taste in my mouth - accompanied by a white, furry tongue that hasn't responded to treatment with an antifungal oral gel. I had a two-day course of tinidazole (fasigyn) a couple of weeks ago, and these symptoms started during/after that treatment. The antibiotics seemed to have a generally pretty dismal effect on my immune system - I immediately got a cold, a boil on my back, a sty in my eyelid, and felt extremely run down and mildly nauseous. Most of those symptoms are now subsiding, but the metallic taste and oral thrush (assuming that's what it is) have, if anything, got worse. I've been told by two GPs that the metallic taste and the thrush aren't related - which I find hard to believe. But, either way, what can I do to get rid of them both? It's really wearing me down...
Posted Sun, 29 Apr 2012 in General Health
 
 
Answered by Dr. Jasvinder Singh 3 hours later
Hello,

Thanks for posting your query. Metallic taste is a very common side effect of the drug Tinidazole and it may persist for a few days even after the medicine. I agree with you that the white coating on tongue can be due to candida infection or thrush.

Thrush appears as white patches in the mouth. Usually they can be seen on the tongue, inside the cheeks, under the tongue, and in the back of the throat. I suggest you to get an examination done from your doctor and get a KOH examination of the scrapings done of these white coatings.

Nystatin liquid is used by swishing a bit in your mouth several times a day and then swallowing the medicine. Throat lozenges called Mycelex trouches can also be used. But they should be used only after diagnosis has been confirmed and these medications prescribed by your doctor. If the symptoms are severe then oral antifungals may be needed.

You can fight against the metallic taste by having citrus juices, lemonade and foods marinated in vinegar and brushing the tongue when you brush your teeth. But the definitive treatment consists of treatment of oral infections.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.








Above answer was peer-reviewed by
 
Follow-up: Why do I have a persistent bitter, metallic taste in mouth with white, furry tongue ? 3 days later
Thanks for your help.

I haven't had any tests for candida, as that problem seems to be slowly subsiding.

Unfortunately, the bitter/metallic taste is as bad as ever, and I'm wondering if you can give me some idea of the maximum time I might have to wait for it to go away. It really makes it unpleasant to eat a lot of the time, and leaves me with an almost constant mild nausea. It's over three weeks since I took the two-day course of tinidazole, and that seems to go well beyond "a few days after the medicine", as you put it.

Also, are the solutions you suggest - citrus, vinegar, etc. - things that will simply mask the taste, or should they resolve the underlying problem over time? As far as I know, I have no "oral infections" at all, so I'm no sure how that would feature... ?

Thanks again.
 
 
Answered by Dr. Jasvinder Singh 5 hours later
Hello,

Thanks for writing back. Although metallic taste after Tinidazole has been found in 3.7% patients following a 2 g single dose and 6.3% following multi-day dosing but after three weeks, the metallic taste should have subsided.

Constant metallic taste and nausea can also be found in acid reflux/ peptic ulcer disease and by anaerobic bacteria that live within our bodies. These bacteria can grow in number very quickly when given the right environment or food source thus causing a bad taste in mouth.

Try the following lifestyle measures for improvement in symptoms:

1)     Try raising the head of your bed about four inches with blocks.
2)     It also might help to avoid eating or drinking for two hours before you lie down.
3)     To help control the stomach acid, one should not drink alcohol or drinks with caffeine in them, or eat chocolate or spicy or greasy foods.
4)     Also take some antacid but if the symptoms are severe, then you may need drugs like proton pump inhibitors like omeprazole after consulting your doctor.

If the metallic taste, the flurry tongue and nausea persists then please get an examination done from your doctor and as mentioned above, get oral thrush and other oral infections ruled out.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor